Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

what antidepressant is less likely to cause weight gain and pulse problems?

I am prone to weight gain with antidepressants and have recently had pulse problems with them.
What ones are less likely to cause weight gain and pulse side effects?
7 Responses
Avatar universal
escitalopram appears to have a better press that most when it comes to weight from what i've learned from my trawling of the internet, as it has even been commented about how often it's use can lead to people often losing weight. This is something that has been concerning myself as well as I would stay as far away from mirtazapine on this issue as possible, although the damage initially with mirtazapine subsides over time it is initially quite a shock. Also from the brief experience that i've been on lepraxo for approaching now 3 weeks my appetite has been more normal and I have been losing weight although eating healthily and quite regularly which has been something pleasing.

I'm unsure about what you mean by pulse problems but i'd explore this with those involved with your care.
Avatar universal
Dr Gould, the former doctor on the mental health expert forum, use to say that prozac was good for minimizing weight gain.
Most meds will probably effect blood pressure, etc to some degree.  This is also probably most obvious after just starting a new med.

Talk to your doctor or psychiatrist about which med is most appropriate for you.
Avatar universal
Thanks, prozac and escitalopram and setraline never gave me weight gain but made my pulse race. I am now quite scared to try others.

I was on 40mg citalopram for 12 years and put on over 3 stones with it in that time.

I am trying a low dose 10mg to see if itll help me but not cause the weight gain.

Thanks

Yvonne x
Avatar universal
I was once told about using a low dosage of med as being subclinical.  You need to take an adequate amount of a med (whatever that amount might be).  10 mg may be OK.

Have you considered the possibility of it being an emotional eating problem and not a med problem?  You may like to check out www.shrinkyourself.com

I would definitely be in psychotherapy to understand what the underlying issues are.  What it is that is causing you to be depressed, etc.

I too am not sure about the pulse problems but was wondering if this could be a drug allergy, drug reaction?
Avatar universal
Some of these meds can act as stimulants so that may also be a consideration.
Check with your doctor about the med.  You're not taking other stuff (herbal, OTC, etc) that may be interacting with the med?
Avatar universal
I thought at first the pulse problems were a reaction to setraline/zoloft, as they seemed to start at the same time, but it was only a low dose and ive been off it a few months now and still having pulse problems.
Have written to my doctor and cardiologist for more help.

Thanks Yvonne x
Avatar universal
There's a cardiologist at medhelp on the weight loss and healthy lifestyle expert forum.
Could it be serotonin syndrome?

Is definitely best to follow it up with your doctor and get everything resolved.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.